Doctors Lounge - Pediatrics AnswersBack to Pediatrics Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 9/9/2017.
Forum Name: Pediatric Topics
Question: 8yo w/reflux
|DeLWolcott - Mon Apr 02, 2007 3:58 pm||
8-year-old female diagnosed with duodenal ulcer via upper GI one year ago. Symptoms are frequent spitting up after eating and activities. Has been on Prevacid 15mg bid with no relief.
Any suggestions for other treatments to explore? We will be visiting the doctor again, but so far all they want to do is up the dose and with the recent findings of calcium absorption inhibition with Prevacid in the elderly, I would rather find another option. Of course, Reglan is not an option.
Any ideas will be greatly appreciated.
|Dr. Chan Lowe - Wed Apr 11, 2007 11:29 pm||
Generally, a proton pump inhibitor such as prevacid should be effective. It should be taken before meals to help improve absorption. Occasionally, one PPI may work better than another-although generally they all work well.
Your daughter may need to have a 24 hour pH probe evaluation done to better characterize how severe her reflux is.
Also, if she is still having problems with the ulcers a medication such as sucralfate may help. This medicine binds to the irritated areas and helps them heal.
A surgical procedure known as a fundoplication (commonly of the type called a nissen fundoplication) can be helpful but often surgery is avoided in children.
She should be tested with H. pylori as well. This is a bacteria that can cause ulcers and gastritis. Treatment for this is typically with 3 medications, one of which is a PPI.
Follow up with a GI specialist will be important.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.